Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Two doctors - two opinons on trizivir or combivir w/viramune
Jan 24, 2005

I have two doctors I see, one more frequently, the other as a "second opinion". I am on Trizivir and Viramune now. However Trizivir costs are going up w/ my insurance. Doctor A say's I can go with Combivir and Viramune as they are showing 3 drugs are doing just as well as 4. Doctor B say's Viramune will begin a slow trend downward in effectiveness when working just with combivir. Doctor B suggests I stay on Trizivir with the viramune. Is it best I stay with viramune with trizivir? (or viramune w/combivir+ abacavir). Is it true there is a decrease in effectiveness?

Also Doctor B say's my lipids are slightly, not grossly, elevated and I should see a Endocrinologist. The Endocrinologist had no experience with HIV patients. He thought I was "borderline" Insulin resistant with my elevated Lipids. Doctor A acknowledges my Lipids were slightly high, but not unusual for a HIV positive patient. (sorry I don't have the lipids numbers) Is it true that HIV patients have an elevated Lipid count? If so, then what would the upper range be before a HIV patient should consider additional medication to treat the high Lipid count

Response from Dr. Sherer

I think Dr. A has cited the existing data accurately, i.e. that the current evidence comparing trizivir with an NNRTI (Viramune or Sustiva) compared to combivir with an NNRTI suggests that there is not a significant difference.

There are not long term follow up studies of this important question that would allow me to support one position more strongly than the other; in the end, this may be a judgement call for you, depending on which doctor you trust more. I would have thought that the 'co-pay' issue between combivir and trizivir would be the same (they are both one pill twice daily, and one prescription), but you seem to be suggesting that they are not.

Yes, there are common lipid abnormalities in patients with HIV, and people with HIV on various kinds of ART, but some of these abnormalities are common in people without HIV as well, as well as people who are overweight, sedentary, smoke, and are older. I would need to know the numbers, as well as your other cardiovascular risk factors as above, in order to comment.

There are some actions that we should all take as we age, i.e., excercise daily; eat a balanced diet without excess fat or sugar (carbohydrates); not smoke, or quit smoking; if overweight, lose weight; and talk to our doctors about these risks, including your lipids.


Previous
VL 20?
Next
How long before resistance

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement